Winter Weather, Childress
- When
- November 16, 6:30 AM CST to 8:00 PM CST
- Where
- Childress forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 34.529, -100.208 (the zone’s center; the record gives no point)
Following maximum temperatures in the 60s and 70s on the 15th, a strong cold front and upper trough brought a wintry blast to the entire South Plains region by the morning of the 16th. Initially, freezing drizzle developed over the extreme southeast Texas Panhandle before expanding to the south and west.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Following maximum temperatures in the 60s and 70s on the 15th, a strong cold front and upper trough brought a wintry blast to the entire South Plains region by the morning of the 16th. Initially, freezing drizzle developed over the extreme southeast Texas Panhandle before expanding to the south and west. A thin glaze of ice was deposited on many exposed surfaces but most roads fared well until the freezing drizzle changed over to snow in the following hours. The heaviest snow, up to four inches, fell at Memphis (Hall County) with generally two to four inches elsewhere in the southern Texas Panhandle. Lesser amounts were observed farther south including one inch at Lubbock's Preston Smith International airport. With temperatures well below freezing all day, road conditions quickly deteriorated and nearly 120 accidents were reported in the city of Lubbock alone with 11 confirmed injuries. Accidents were noted elsewhere including three fatalities from two separate motor vehicle accidents attributed to icy roads. Two brothers died after their truck rolled multiple times while traveling on US Highway 84 just south of Slaton (Lubbock County). A third vehicle fatality occurred northwest of Hale Center (Hale County) Saturday night on Farm to Market Road 179 near Farm to Market Road 1914.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 16, 5:35 AM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 535 AM CST SUN NOV 16 2014 .AVIATION... WIDESPREAD MVFR CIGS WILL PREVAIL TODAY AND CULMINATE WITH UP TO A COUPLE HOURS OF LIGHT SNOW THIS AFTN AT BOTH LBB AND CDS. INSERTED A SHORT TEMPO MENTION AT LBB BEGINNING AT 21Z WHEN A BAND OF DIMINISHING SNOW IS MOST LIKELY TO IMPACT THE TERMINAL. ALTHOUGH ACCUMULATIONS HERE SHOULD BE UNDER AN INCH...AN AIRPORT WX WARNING MAY BE NECESSARY IF LATER FORECASTS DEEM NECESSARY. CDS STANDS THE BEST CHANCE OF AN INCH OF SNOW BEFORE DRIER AIR ARRIVES AFTER SUNSET AND RETURNS CONDS EVERYWHERE TO SKC AND VFR. && .PREV DISCUSSION... /ISSUED 430 AM CST SUN NOV 16 2014/ SHORT TERM... MODIFIED ARCTIC AIR CONTINUED TO SPILL SOUTH THIS MORNING FOLLOWING LAST NIGHT/S FRONTAL PASSAGE. BRUNT OF THE CWA WILL END UP RECORDING MIDNIGHT HIGHS FOR THE DATE AS WIDESPREAD STRATUS AND FALLING TEMPS THROUGH 18Z KEEP HIGHS SOME 40 DEGREES BELOW NORMAL. WATER VAPOR IMAGERY SHOWED A FAIRLY STOUT TROUGH AT 08Z APPROACHING THE FOUR CORNERS COMPLETE WITH A REGION OF SHARPENING DIFFLUENCE AND T-STORMS NEAR SHIPROCK/NM. FAVORABLE UL DIVERGENCE ACCOMPANYING A 100+ KNOT JET CORE IMMEDIATELY AHEAD OF THE BASE OF THIS TROUGH WILL TRANSLATE EAST AND REACH OUR DOMAIN AROUND 18Z... HOWEVER THE TROUGH WILL SHALLOW OUT AND WEAKEN DURING THIS TIME WHICH PRESENTS SOME CONCERN AS TO THE LONGEVITY OF ANY SNOW THEREAFTER. DESPITE THIS TREND...MODELS ARE IN RATHER GOOD AGREEMENT THAT DEEP ASCENT IN WILL UNFOLD EARLY THIS AFTERNOON ACROSS THE NRN HALF OF THE CWA BEFORE THE TROUGH ACCELERATES OUT OF THE AREA SHORTLY AFTER 00Z AHEAD OF SHARP MID-LEVEL DRYING. COOLING CLOUD TOPS IN ERN NM THIS MORNING AND INCREASING COVERAGE OF VIRGA ECHOES TOWARD TUCUMCARI CONFIRM TOP-DOWN MOISTENING IS INCREASING IN EARNEST. THIS LEADING EDGE OF DEEPER MOISTURE SHOULD REACH OUR NWRN ZONES IN THE COMING HOURS IN THE FORM OF FLURRIES OR VERY LIGHT SNOW. BY MID/LATE MORNING...MODEL SOUNDINGS SHOW THE DENDRITIC LAYER SATURATING TO DEPTHS AS DEEP AS 8K FEET AT FRIONA COINCIDENT WITH THE GREATEST DYNAMIC FORCING. ADDITIONALLY...FN FORCING AROUND THE 700MB LAYER COULD YIELD A FEW SEGMENTS OF ENHANCED SNOWFALL RATES. BY EARLY AFTERNOON...THE NE- SW AXIS OF HEIGHT FALLS WILL ADVANCE EAST-SOUTHEAST ACROSS THE REMAINDER OF THE CWA LIKELY ACCOMPANIED BY A NARROWING BAND OF SNOW AS BACKGROUND ASCENT GRADUALLY WANES IN RESPONSE TO THE WEAKENING TROUGH. NEVERTHELESS...THE CORE OF THE MID-LEVEL VORT MAX IS PROGGED TO TRACK ROUGHLY ALONG THE HIGHWAY 114 CORRIDOR WHICH SHOULD PRESENT A FOCUSED AREA OF LIFT FARTHER NORTH. HISTORICALLY...SNOWFALL TENDS TO BE MAXIMIZED A FEW DEGREES NORTH OF THE TRACK OF THE MID-LEVEL VORTICITY MAXIMUM AND THIS LINES UP WELL WITH WPC SNOW PROGS SHOWING A BROAD SWATH OF 1-2 INCHES CENTERED ALONG I-40. THIS FACTOR ALONG WITH FAVORABLE SUPPORT FROM SREF PLUME DATA FOR CHILDRESS WARRANTED THE EXPANSION OF THE WINTER WX ADVISORY EAST INTO CHILDRESS COUNTY. TRAVEL IMPACTS COULD BE SPARED FROM THE WORST GRIEF AS TODAY/S SNOW APPEARS TO BE OF THE DRIER VARIETY CONSIDERING SNOW RATIOS ARE AROUND 17:1 ACROSS OUR NWRN ZONES...WITH A BIT MORE MOISTURE CONTENT FARTHER EAST. NONETHELESS...THE FIRST ACCUMULATING SNOW OF THE SEASON USUALLY WARRANTS A LOWER THRESHOLD OF IMPACTS FOR THE PUBLIC. POPS THIS MORNING WERE DROPPED ACROSS THE SWRN ZONES AND RAMPED UP CONSIDERABLY ACROSS THE NORTHWEST TO CAPTURE THE GREATEST POTENTIAL FOR SNOW. CONFIDENCE IS HIGH THAT MUCH OF THE AREA WILL SEE SOME SNOW THIS AFTN...BUT THE DURATION OF THIS SHOULD BE MORE ABBREVIATED ACROSS THE SRN HALF OF THE CWA FOR REASONS ALREADY CITED. AS THE SNOW SHIFTS SOUTHEAST...AGGRESSIVE SUBSIDENCE WILL FOLLOW CLOSELY ON ITS HEELS AND ACT TO SCOUR OUT ANY LINGERING SNOW FROM NW-SE AS WE PROCEED TOWARD SUNSET. THE EXCEPTION TO THIS LOOKS TO BE IN THE LOW ROLLING PLAINS WHERE A WINDOW FOR FLURRIES WILL REMAIN OPEN FOR A FEW HOURS AFTER SUNSET...BUT OVERALL THE THEME TONIGHT IS DRY AND CLEAR WITH LIGHT NW WINDS. MIN TEMPS WERE LOWERED CONSIDERABLY OVER THE NRN ZONES WHERE A LIGHT SNOW COVER SHOULD GARNER A BITTERLY COLD NIGHT WITH NEAR SINGLE DIGIT LOWS POSSIBLE. WIND SPEEDS FORTUNATELY LOOK TO HOLD JUST BELOW 10 MPH...SO WIND CHILL ADVISORIES ARE NOT FORESEEN AT THIS TIME. LONG TERM... THIS PORTION OF THE FORECAST IS QUIET COMPARED TO THE SHORT TERM. MAIN IMPACT OF THE SNOW THAT WILL LINGER INTO THE FORECAST FOR MONDAY IS WHERE ANY SNOW PACK WILL BE LEFT. EVEN UNDER CLEAR SKIES AND TEMPERATURES WARMING TO JUST ABOVE FREEZING...HIGH ALBEDO FROM SNOW ON THE GROUND WILL KEEP AREAS WITH SNOW ON THE GROUND ABOUT 5-8 DEGREES COOLER THAN AREAS THAT HAVE BARE GROUND. TEMPERATURES WILL BE WARMER BUT UNDERCUT GUIDANCE ACROSS THE NORTHERN ROW OF COUNTIES WHERE HEAVIEST SNOWFALL IS EXPECTED. NORTHWEST FLOW WILL PERSIST BEHIND THE DEPARTING STORM SYSTEM. A SHORTWAVE IS EXPECTED TO MOVE OVER THE REGION LATE TUESDAY WITH NOTHING MORE THAN AN INCREASE IN HIGH CLOUDS. A WEAK FRONT TRIES TO PUSH SOUTH BEHIND THE DEPARTING WAVE FOR THURSDAY BUT MODELS CONTINUE TO HAVE THE FRONT STALL OUT ACROSS OR JUST NORTH OF THE FORECAST AREA. DIFFERENCES RETURN TO THE MODELS BY THURSDAY AS THE GFS DEVELOPS A SHORTWAVE TROF THAT WINGS OUT ACROSS THE TEXAS PANHANDLE WHILE THE ECMWF HAS A MUCH BROADER AND WEAKER SHORTWAVE ABOUT THE SAME TIME. THIS LOOKS TO HELP PUSH ANOTHER FRONT THROUGH THE AREA THURSDAY INTO FRIDAY MORNING WHICH WILL BRING TEMPERATURES BACK DOWN SOME FOR THE END OF THE WEEK. ECMWF IS STRONGER WITH THE FRONT WHILE THE GFS QUICKLY DEVELOPS RETURN FLOW AND SOME LOW LEVEL MOISTURE INTO THE ROLLING PLAINS. NEXT WEEKEND REMAINS UNSETTLED IN THE FORECAST AS THE ECMWF BRINGS A CLOSED LOW OUT ACROSS THE TEXAS PANHANDLE WHILE THE GFS IS MUCH MORE PROGRESSIVE AND WEAKER WITH THE WAVE ACROSS THE AREA. IF WE CAN GET MOISTURE RETURN BACK ACROSS THE ROLLING PLAINS AND THE TIMING OF THE SYSTEM IS SLOW ENOUGH...WE MAY SEE A CHANCE FOR PRECIPITATION EAST OF THE CAPROCK. SUPERBLEND OF MODEL DATA DROPPED IN SOME LOW END POPS ACROSS THE FAR EASTERN ROLLING PLAINS FOR SATURDAY AND CANNOT ARGUE AGAINST IT BUT DID TAPER BACK POPS BELOW MENTION FOR SUNDAY MORNING AS BETTER MOISTURE LOOKS TO BE EAST OF THE AREA BY THEN. JORDAN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 24 10 37 15 45 / 90 0 0 0 0 TULIA 24 12 36 18 46 / 90 0 0 0 0 PLAINVIEW 25 15 37 20 46 / 90 0 0 0 0 LEVELLAND 26 15 39 20 46 / 70 0 0 0 0 LUBBOCK 26 16 39 22 46 / 70 0 0 0 0 DENVER CITY 30 19 40 22 46 / 30 0 0 0 0 BROWNFIELD 29 18 40 22 46 / 40 0 0 0 0 CHILDRESS 27 17 36 22 50 / 90 0 0 0 0 SPUR 28 17 40 24 49 / 50 0 0 0 0 ASPERMONT 31 20 42 24 50 / 20 10 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>031. && 93
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 600 AM CST SUN NOV 16 2014 TXZ021>044-171200- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 600 AM CST SUN NOV 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER A FAST MOVING DISTURBANCE WILL SPREAD AREAS OF SNOW INTO THE SOUTHWEST TEXAS PANHANDLE AND NORTHWEST SOUTH PLAINS THIS MORNING...BEFORE SHIFTING SOUTHEAST OVER THE REMAINDER OF THE SOUTH PLAINS AND INTO THE ROLLING PLAINS THIS AFTERNOON. THE GREATEST OPPORTUNITY FOR ACCUMULATING SNOW OF 1 TO 2 INCHES IS EXPECTED FROM THE SOUTHERN TEXAS PANHANDLE INTO NEIGHBORING SECTIONS OF THE SOUTH PLAINS AND ROLLING PLAINS. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THESE AREAS UNTIL 6 PM CST. ALSO... SINGLE DIGIT WIND CHILLS ARE EXPECTED THIS MORNING FOR MUCH OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. JORDAN
The national radar mosaic for the moment the first event began.
23 winter weather, 1 heavy snow. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Hale | 2014-11-16 | Male | Vehicle/Towed Trailer | Indirect | |
| Winter Weather, Lubbock | 2014-11-16 | 23 | Male | Vehicle/Towed Trailer | Indirect |
| Winter Weather, Lubbock | 2014-11-16 | 27 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, November 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543920, 543922, 543923, 543925, 543926, 543927, 543928, 543932, 543933, 543934, 543917, 543918, 543919, 543924, 543931, 543938, 543921, 543929, 543930, 543935, 543936, 543937, 543939, 543916.